Heavy Snow, N Elko Cnty
- When
- December 25, 4:00 AM PST to December 26, 3:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to most of northern and central Nevada. Reports included: 10 inches in Spring Creek, 7 inches in Elko, Tuscarora, and Wells, 8 inches in Wild Horse, 12 inches in Eureka, 18 inches in Ruth, McGill, and Lamoille, 17 inches in Ely and Austin, 10 inches at both the Lamoille #3 Snotel and the Dorsey Basin Snotel.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter storm brought heavy snow to most of northern and central Nevada. Reports included: 10 inches in Spring Creek, 7 inches in Elko, Tuscarora, and Wells, 8 inches in Wild Horse, 12 inches in Eureka, 18 inches in Ruth, McGill, and Lamoille, 17 inches in Ely and Austin, 10 inches at both the Lamoille #3 Snotel and the Dorsey Basin Snotel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 25, 4:00 AM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 400 AM PST THU DEC 25 2003 .SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS NEVADA TODAY AND TONIGHT WITH SIGNIFICANT SNOW. SNOW WILL TAPER TO SNOW SHOWERS BY FRIDAY AFTERNOON AS THE STORM MOVES INTO UTAH. COLD NORTHWEST FLOW WILL FOLLOW FOR THE WEEKEND...WITH UNSETTLED CONDITIONS PERSISTING INTO EARLY NEXT WEEK. && .SHORT TERM...LOOKS LIKE THE WHITE CHRISTMAS FOR NORTHERN AND CENTRAL NEVADA IS IN THE BAG THIS YEAR. KLRX WSR-88D SHOWS PERSISTENT BAND OF LIGHT TO MODERATE SNOW ACROSS NORTH CENTRAL NEVADA...JUST ABOUT ALONG WHERE A FRONTAL BOUNDARY HAS BECOME NEARLY STATIONARY. REPORTS FROM SEVERAL HOURS AGO CHECKED IN WITH 4 INCHES OF SNOW FROM EMIGRANT PASS AND 3 INCHES OF SNOW FROM K9BB. WOULD SURMISE THAT AT LEAST AN ADDITIONAL INCH OR TWO HAS FALLEN SINCE THEN...WITH MORE ON THE WAY AS A STRONG 100+ KT JET POKES INTO CENTRAL NEVADA...AND A STRONG BAROCLINIC WAVE (STILL OFFSHORE) MOVES ONSHORE AND RIDES ALONG STALLED BOUNDARY ACROSS CENTRAL NEVADA TO INTENSIFY/ENHANCE SNOWFALL LATER TODAY AND ESPECIALLY TONIGHT ACROSS CENTRAL NEVADA. WILL CONTINUE SNOW ADVISORIES NVZ030-031 FOR THIS MORNING AND SNOW ADVISORY NVZ033 THROUGH FRIDAY MORNING. WILL ALSO CONTINUE HEAVY SNOW WARNING FOR NVZ032 FOR TODAY AND NVZ013-035-037 THROUGH FRIDAY MORNING AND WILL EXTEND HEAVY SNOW WARNING FOR NVZ34 THROUGH FRIDAY MORNING. AS LOW PRESSURE AND ASSOCIATED DYNAMICS MOVE AWAY/WANE BY FRIDAY AFTERNOON...WILL LOWER POPS FROM NORTHWEST TO SOUTHEAST. HOWEVER...COLD NORTHWESTERLY FLOW AND SHORTWAVES MOVING THROUGH FROM TIME TO TIME WILL KEEP UNSETTLED CONDITIONS OVER THE WEEKEND...WITH A CHANCE OF SNOW SHOWERS NORTH...AND A SLIGHT CHANCE CENTRAL. AS FOR TEMPERATURES...DOUBT WE SEE MUCH CHANGE IN TEMPERATURES TODAY WITH PRECIPITATION...BUT GAVE A FEW DEGREES OF WIGGLE ROOM. BOTTOM LINE IS THAT MOST PLACES WILL REMAIN IN THE LOW TO MID 30S. SOME FALL IN TEMPERATURES FOR TONIGHT AND FRIDAY...BUT BIGGER DILEMMA IS TEMPERATURES FOR FRIDAY NIGHT. STILL SOME CLOUDS AND A RISK OF PRECIP...BUT ANY CLEARING AND FRESH SNOW COVER WOULD ALLOW TEMPERATURES TO REALLY DROP. LOWERED FRIDAY NIGHT TEMPS A FEW IN GRIDS...BUT STILL ABOVE MOS VALUES. BELOW AVERAGE TEMPS CONTINUE THROUGH THE WEEKEND. .LONG TERM...LATEST GFS RUN SHOWS SOME DIFFERENCES FROM PREVIOUS RUN WITH H5 TROUGH SWINGING DOWN WEST COAST MON/TUE. LATEST RUN WEAKER WITH THIS FEATURE AND MORE CLOSELY RESEMBLES ECMWF. BOTH SOLUTIONS STILL FAVOR BEST CHANCE FOR PRECIP MON/TUE...SO NO MAJOR CHANGES MADE TO EXTENDED FORECAST. && .LKN WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY NVZ030-031 THIS MORNING. HEAVY SNOW WARNING NVZ032 TODAY. SNOW ADVISORY NVZ033 TODAY THROUGH FRIDAY MORNING. HEAVY SNOW WARNING NVZ013-034>037 TODAY THROUGH FRIDAY MORNING. && PELOQUIN/SAVADEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 444 PM PST WED DEC 24 2003 NVZ013-035-037-251500- NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- WHITE PINE COUNTY- 444 PM PST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NYE COUNTY...SOUTHERN LANDER AND EUREKA COUNTIES...AND WHITE PINE COUNTY. .DAY ONE...TONIGHT AND CHRISTMAS DAY. A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE REGION TONIGHT AND ON CHRISTMAS DAY. A HEAVY SNOW WARNING HAS BEEN ISSUED...BEGINNING TONIGHT THROUGH CHRISTMAS MORNING. SNOW LEVELS WILL FALL TO THE VALLEY FLOORS BY LATE THIS EVENING. SNOW AMOUNTS WILL BE UP TO 3 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SNOW WILL CONTINUE...HEAVY AT TIMES...THURSDAY EVENING THROUGH FRIDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE. COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ030>032-036-251500- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- 444 PM PST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND NORTH CENTRAL NEVADA. A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE REGION TONIGHT AND ON CHRISTMAS DAY. A SNOW ADVISORY HAS BEEN ISSUED...BEGINNING TONIGHT THROUGH CHRISTMAS MORNING. SNOW LEVELS WILL FALL TO THE VALLEY FLOORS BY LATE THIS EVENING. SNOW AMOUNTS WILL BE UP TO 2 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SNOW WILL CONTINUE...HEAVY AT TIMES...THURSDAY EVENING THROUGH FRIDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE. COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ034-251500- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- 444 PM PST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE REGION TONIGHT AND ON CHRISTMAS DAY. A HEAVY SNOW WARNING HAS BEEN ISSUED...BEGINNING TONIGHT THROUGH CHRISTMAS DAY. SNOW AMOUNTS WILL BE 4 TO 6 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 6 TO 9 INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SNOW WILL CONTINUE...HEAVY AT TIMES...THURSDAY EVENING THROUGH FRIDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE. COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ033-251500- EXTREME EASTERN ELKO COUNTY- 444 PM PST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EASTERN ELKO COUNTY. A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE REGION TONIGHT AND ON CHRISTMAS DAY. A SNOW ADVISORY HAS BEEN ISSUED...BEGINNING CHRISTMAS DAY THROUGH FRIDAY MORNING. SNOW LEVELS WILL FALL TO THE VALLEY FLOORS BY LATE THIS EVENING. SNOW AMOUNTS WILL BE UP TO 2 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SNOW WILL CONTINUE...HEAVY AT TIMES...ON FRIDAY. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE. COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SEDLOCK
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380199, 5380200, 5380201, 5380202, 5380203.